California, 2005

Debris Flow in California, February 24, 2005

February 24, 2005 · NWS SGX · 1 event in 1 county or zone

A landslide forced evacuations at 6 homes and caused damage to two homes in La Jolla. Landslides were also reported in other areas of San Diego.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A landslide forced evacuations at 6 homes and caused damage to two homes in La Jolla. Landslides were also reported in other areas of San Diego.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 9:00 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 24, 9:00 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST THU FEB 24 2005

.SYNOPSIS...RESIDUAL MOISTURE WILL CAUSE JUST A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TODAY AND FRIDAY...OTHERWISE SKIES WILL
BE PARTLY CLOUDY. COOL AND PARTLY CLOUDY SATURDAY AND SUNDAY UNDER A
WEAK RIDGE OF HIGH PRESSURE. ANOTHER UPPER LOW WILL BRING A CHANCE
OF SHOWERS MONDAY THROUGH WEDNESDAY. DRY WEATHER WITH A SLOW WARMING
TREND IS INDICATED DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A FEW POCKETS OF FOG IN INLAND VALLEYS THIS MORNING AND SOME LOW
CLOUDS IN ORANGE COUNTY AND THE NORTHERN INLAND EMPIRE. THE UPPER
LOW OVER AZ DEVELOPS A WEAK WAVE THAT ROTATES THROUGH SOUTHEAST CA
WHICH WILL PROVIDE SOME LIFT. ALSO...WRAP AROUND MOISTURE SPREADING
CLOUDS ACROSS THE DESERT TO THE MTNS. FOR THIS REASON SLIGHT CHANCES
OF SHOWERS FOR THE BIG MTNS WILL BE RETAINED FOR THIS AFTERNOON AND
FRI AFTERNOON. OTHER THAN THESE MINOR THINGS...THE BIG STORY TODAY
IS SOCAL FINALLY GETS SOME SUNSHINE TO RECOVER FROM THE STORMS. THE
LOW MOVES AWAY MORE DISTANTLY OVER THE WEEKEND ALLOWING THE RIDGE TO
BUILD A LITTLE AND BRING US A MODEST WARMING TREND THROUGH SUN. THE
NEXT STORM FOR MON AND TUE IS FORECAST BY THE GFS MODEL TO BE MUCH
WEAKER AND FARTHER NORTH THAN IN PREVIOUS GFS RUNS. A COUPLE OTHER
EXTENDED MODELS...INCLUDING THE EURO...SHOWS THE STORM MORE FULLY
HITTING SOCAL AS PREVIOUSLY THOUGHT. THIS WILL BE INTERESTING TO SEE
HOW THE PROGNOSIS EVOLVES WITH EACH SUCCEEDING RUN. RIGHT NOW THE
PERFECT PROG IS ONLY TO HAVE A CHANCE OF RAIN...BUT STAY TUNED.
REGARDLESS OF THAT STORM...THE MODELS AGREE THAT HIGH PRESSURE AND
DRY WEATHER RETURN BY NEXT WED AND BEYOND. THE UPPER HIGH APPEARS
MUCH STRONGER SO WE MIGHT EVEN THROW IN A NICE WARMING TREND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
HODGES DAM...SEE LAXFLSSGX.

&&

MM
Hazardous weather outlook, Feb 24, 8:45 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 AM PST THU FEB 24 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-251400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 AM PST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

...FLOOD WARNING REMAINS IN EFFECT THE SAN DIEGUITO RIVER BELOW
HODGES DAM...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

POSSIBLE PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM
FLOODING...MONDAY THROUGH WEDNESDAY OF NEXT WEEK.
HOWEVER...LATEST MODELS SUGGEST A MUCH WEAKER SYSTEM.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, X W San Diego

When
February 24, 12:15 PM PST
Where
X W San Diego forecast zone
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441873.